Kansas, 2004

Hail and Damaging Wind in Kansas, May 24, 2004

May 24, 2004 · NWS TOP · 7 events in 2 counties and zones

3 funnel cloud, 3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 24, 1:27 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, May 24, 1:27 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT MON MAY 24 2004

.DISCUSSION...

PRECIPITATION CHANCE/SEVERITY/AMOUNT TONIGHT INTO TOMORROW ARE THE
MAIN INTEREST.

SIGNIFICANT EVENT CONTINUES TO BE EXPECTED THIS AFTERNOON AND
EVENING. WILL KEEP DISCUSSION FAIRLY BRIEF.

JET LEVEL ANALYSIS SHOWED 110KT CORE APPROACHING SOUTHWEST ARIZONA
IN SOUTHERN BRANCH THAT EXTENDED UP INTO KANSAS. WATER VAPOR LOOP
INDICATED UPPER LEVEL VORT MAX CROSSING THE CO/KS BORDER WITH
ANOTHER UPSTREAM NEAR THE CA/BAJA BORDER. SOUTHERLY FLOW HAD
RETURNED THE THE REGION AT 850MB WITH 10C DEWPOINT TONGUE FROM
SOUTHWEST TEXAS INTO EASTERN OKLAHOMA THEN NORTHWEST INTO CENTRAL
NEBRASKA WITH COLD FRONT MAKING ITS WAY SOUTHEAST THROUGH COLORADO.
LATEST SURFACE DATA SHOWS LOW NEAR KHLC WITH DRYLINE TRAILING TO THE
SOUTHWEST INTO NORTHWEST OKLAHOMA AND WARM FRONT NORTH INTO CENTRAL
NEBRASKA.

ELEVATED STORMS HAVE BEEN THE MAIN STORY SO FAR WITH UPPER WAVE
MOVING IN AND WARM AIR ADVECTION AHEAD OF IT...BUT THIS SHOULD BE
CHANGING SHORTLY. PER 18Z SOUNDING AND SPC MESOANALYSIS PAGE...
CONVECTIVE TEMPS HAVE BEEN REACHED OVER PORTIONS OF THE AREA
WITH LITTLE IF ANY CIN LEFT. LOW LEVEL FORCING VIA DRYLINE SHOULD
GET THINGS STARTED AND STORMS MOVE ENE THROUGH THE AREA. TORNADIC
THREAT LOOKS GREATEST NEAR THE NE BORDER WHERE LOW LEVEL WINDS WILL
BE THE MOST BACKED...BUT ANY CELL THAT FORMS WILL BE CAPABLE OF
TIGHT ROTATION GIVE EXTREME CAPE VALUES AND SHEAR. SEE LATEST INFO
FROM SPC FOR UPDATES.

AS NORTHERN PLAINS UPPER SYSTEM MOVES EAST TONIGHT...FRONTAL ZONE TO
SINK SOUTHEAST THROUGH THE CWA. MID TEEN 850MB DEWPOINTS TO MOVE IN
ALONG BOUNDARY WITH STORM MOTIONS NEARLY PARALLEL TO FRONT. STRONG
THETA E CONVERGENCE WITH PRECIPITABLE WATER VALUES FROM 1.5 TO 2
INCHES AND EXIT REGION OF UPPER JET COMING INTO PLAY. FLASH FLOOD
GUIDANCE IS FAIRLY LOW...ESPECIALLY FOR THE 3 AND 6 HR
DURATIONS...AND FLOOD WATCH SEEMS IN ORDER. WITH MORE RAINFALL
EXPECTED IN NEBRASKA TONIGHT AND RISES ALREADY IN SOME NORTHERN
RIVERS...WILL EXTEND NORTHERN PORTION OF WATCH TO NOON.

FRONT SHOULD EDGE ITS WAY SOUTH TUESDAY WITH CONTINUED CONVERGENCE
ALONG IT ALOFT. EXPECT RAIN TO SLOWLY DIMINISH DURING THE DAY...BUT
ETA BRINGS THE NEXT VORT MAX IN LATE IN THE DAY. THIS WILL KEEP SOME
OPPORTUNITY FOR RAIN NEAR THE FRONT INTO TUESDAY NIGHT. WILL KEEP
WEDNESDAY DRY FOR NOW BUT WILL NEED TO WATCH IS LOCATION.

CHANGES IN THE HOLIDAY WEEKEND PERIODS WERE FEW. CHANCES FOR
THUNDERSTORMS WILL PERSIST UNTIL THE UPPER TROF TO THE WEST MOVES
THROUGH. AM NOT CONFIDENT ENOUGH THAT THIS WILL OCCUR BY MEM DAY
GIVEN RECENT SLOWING TRENDS OF THE MODELS. MOST CONFIDENCE IN
THUNDER REMAINS TO BE FROM THURSDAY NIGHT INTO FRIDAY NIGHT WITH
LEAD WAVE MOVING THROUGH.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL ZONES
TONIGHT THROUGH NOON TUESDAY.

&&

65
Hazardous weather outlook, May 24, 3:08 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT MON MAY 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
408 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS ARE LIKELY. TORNADOES ARE ALSO
POSSIBLE.

HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT AND MAY RESULT IN FLOODING.
A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF THE AREA
INTO TUESDAY MORNING. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. THE
FLOOD WATCH CONTINUES FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL
NOON TUESDAY.

THERE IS A CHANCE FOR MORE THUNDERSTORMS TUESDAY AFTERNOON AND
TUESDAY NIGHT OVER MUCH OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE
FROM THURSDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
HEAVY RAIN ACCUMULATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 24, 6:28 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          5 S TOPEKA              38.98N 95.68W
05/24/2004                   SHAWNEE            KS   TRAINED SPOTTER

&&
TORNADO ON GROUND NEAR 77TH AND BURLINGAME ROADS.

BN
Local storm report, May 24, 6:29 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             4 ESE TOPEKA            39.03N 95.61W
05/24/2004  1.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 6:33 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             BURLINGAME              38.75N 95.83W
05/24/2004  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 6:45 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TORNADO          1 W HARVEYVILLE         38.79N 95.98W
05/24/2004                   WABAUNSEE          KS   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN FARM FIELD.

0739 PM     TORNADO          3 W HARVEYVILLE         38.79N 96.02W
05/24/2004                   WABAUNSEE          KS   LAW ENFORCEMENT

0739 PM     TSTM WND GST     RICHLAND                38.88N 95.54W
05/24/2004  70 MPH           SHAWNEE            KS   NWS EMPLOYEE

&&

BN
Local storm report, May 24, 6:50 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          5 S AUBURN              38.83N 95.82W
05/24/2004                   OSAGE              KS   TRAINED SPOTTER

&&

BN
Local storm report, May 24, 7:00 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             9 W LAWRENCE            38.97N 95.40W
05/24/2004  1.00 INCH        DOUGLAS            KS   EMERGENCY MNGR

0754 PM     HAIL             10 W LAWRENCE           38.97N 95.42W
05/24/2004  1.00 INCH        DOUGLAS            KS   TRAINED SPOTTER

&&

BN

The radar

The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Osage

When
May 24, 7:13 PM CST
Where
Osage County, 4 mi W of Lyndon
Reported by
TRAINED SPOTTER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A funnel cloud was sighted west of Lyndon.

Thunderstorm Wind, Brown

When
May 24, 7:14 PM CST
Where
Brown County, 4 mi NE of Horton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -95.483

Strong thunderstorm winds blew the roof off of a barn near Horton.

Funnel Cloud, Osage

When
May 24, 7:22 PM CST
Where
Osage County, 2 mi W of Osage City
Reported by
TRAINED SPOTTER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A funnel cloud was sighted near Osage City.

Hail, Osage

When
May 24, 7:22 PM CST
Where
Osage County, Osage City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

Hail, Osage

When
May 24, 7:23 PM CST
Where
Osage County, 4 mi SE of Scranton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.683

Hail, Osage

When
May 24, 7:34 PM CST
Where
Osage County, 1 mi NW of Lyndon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.700

Funnel Cloud, Osage

When
May 24, 7:36 PM CST
Where
Osage County, 2 mi S of Lyndon
Reported by
TRAINED SPOTTER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A funnel cloud was sighted near Lyndon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397822, 5397823, 5397824, 5397825, 5397826, 5397827, 5397828.